Alert archive / Kentucky / Flash Flood Warnings in 2024

Flash Flood Warning 7, NWS Wilmington, OH

May 15, 2024Owen County, Kentucky

NWS Wilmington, OH issued this flash flood warning at May 15, 2024, 6:19 AM EDT for Owen County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2024, 6:19 AM EDT (10:19 UTC)
Expired
May 15, 2024, 9:03 AM EDT
In force
3 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

County Owen County, KY

The radar

The Louisville radar (KLVX), 118 km from the middle of the area, began a volume at 10:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 10.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2024-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2024-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
626 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

249 
WGUS51 KILN 151019
FFWILN
KYC187-151330-
/O.NEW.KILN.FF.W.0007.240515T1019Z-240515T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
619 AM EDT Wed May 15 2024

The National Weather Service in Wilmington has issued a

* Flash Flood Warning for...
  Southeastern Owen County in northern Kentucky...

* Until 930 AM EDT.

* At 619 AM EDT, radar indicated thunderstorms producing heavy rain 
  across the warned area. Between 2 and 3 inches of rain have 
  fallen. Additional rainfall amounts of 0.5 to 1.5 inches are 
  possible. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that may experience flash flooding include...
  Monterey, Beechwood, Elk Lake, Harmony, Natlee and New Columbus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

To report flash flooding, go to our website at weather.gov/iln and 
submit your report via social media, when you can do so safely.

&&

LAT...LON 3857 8471 3854 8467 3853 8467 3853 8466
      3852 8465 3848 8462 3848 8460 3847 8458
      3843 8462 3837 8471 3835 8475 3834 8479
      3836 8484 3836 8487 3837 8487 3838 8490
      3842 8488 3846 8481

FLASH FLOOD...RADAR INDICATED

$$
1 follow-up statement
132 
WGUS71 KILN 151303
FFSILN

Flash Flood Statement
National Weather Service Wilmington OH
903 AM EDT Wed May 15 2024

KYC187-151313-
/O.CAN.KILN.FF.W.0007.000000T0000Z-240515T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Owen KY-
903 AM EDT Wed May 15 2024

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN OWEN COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

&&

LAT...LON 3857 8471 3854 8467 3853 8467 3853 8466
      3852 8465 3848 8462 3848 8460 3847 8458
      3843 8462 3837 8471 3835 8475 3834 8479
      3836 8484 3836 8487 3837 8487 3838 8490
      3842 8488 3846 8481

$$

McGinnis

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at May 15, 3:45 AM EDT, 2 hours 34 minutes earlier.

Area forecast discussion, May 15, 3:45 AM EDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
345 AM EDT Wed May 15 2024

.SYNOPSIS...
Low pressure tracking across Kentucky will keep moist and
unsettled weather across the Ohio Valley today. Drier weather is
forecast for Thursday under high pressure. The threat for
showers and thunderstorms returns Friday ahead of the next low
pressure system.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Showers and thunderstorms will continue today in the moist and
unstable circulation around low pressure tracking across
Kentucky. Showers are generally isolated in nature this morning,
the exception being over Central Ohio where a patch of heavy
showers is persisting.

As the low makes its way east, coverage and thunderstorm threat
are expected to increase by early afternoon as instability
rises. Heavy downpours will be possible under slow moving
moisture-laden cells forming in a thermodynamically favorable
environment that features tall skinny CAPE. Severe thunderstorms
are not likely due to weak shear that will limit storm
organization. A drying trend may be observed this afternoon over
northwest counties that will be farther from the low center.

Temperatures may rise from the low 60s this morning to the
upper 60s to low 70s this afternoon though sunshine will be
scarce given the precip and heavy cloud cover.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Surface low pressure will accelerate to the southeast tonight,
while a ridge at the surface and aloft builds from the west. The
ridge will be positioned overhead on Thursday. This scenario
will bring an end to showers tonight, with dry weather
continuing through Thursday. After temperatures fall to the 50s
tonight under gradually decreasing cloud cover, highs should
reach the mid and upper 70s Thursday thanks to warm advection
and insolation.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
00Z guidance continues to show spread in handling a trough coming
out of the central US which leads to some uncertainty, especially in
timing of onset and departure of precipitation. But certainly the
trough will lead to unsettled conditions for the end of the week as
it tracks across the region.  Depending on how extensive the clouds
and precipitation are during the daytime periods, temperatures will
be within a few degrees of normal. But overnight readings will
remain mild.

Ridging will build in starting on Sunday. This will lead to even
warmer temperatures for the latter part of the period. There are
varying solutions on when short wave energy may ride over the top
the ridge which could bring a chance of storms. At this point have
leaned more towards Tuesday, but plenty of uncertainty as is often
the case that far out in time.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
Aviation continues to be impacted by low pressure tracking
slowly across Kentucky. With near surface air nearly saturated,
ceilings as low as LIFR are forecast this morning. There will be
showers, though timing and location are uncertain due to
scattered nature. CMH and LCK look to be affected by categorical
showers early in the forecast. For all sites, went with
diurnally influenced coverage of showers and VCTS during
afternoon peak instability. Improvement to VFR should occur
around the same time with increased mixing. MVFR is likely again
tonight as ceilings redevelop in lingering low level moisture.

OUTLOOK...MVFR CIGs/VSBYs are possible with thunderstorms
Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Coniglio
NEAR TERM...Coniglio
SHORT TERM...Coniglio
LONG TERM...
AVIATION...Coniglio
Hazardous weather outlook, May 15, 3:46 AM EDT, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
346 AM EDT Wed May 15 2024

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-160800-
Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Delaware-Miami-Champaign-Clark-Madison-Licking-Preble-Montgomery-
Greene-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-
Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
346 AM EDT Wed May 15 2024

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, northeast Kentucky, northern Kentucky, central
Ohio, south central Ohio, southwest Ohio and west central Ohio.

.DAY ONE...Today and tonight.

Showers and thunderstorms may produce localized heavy downpours and
isolated flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 5:48 AM EDTAreal Flood AdvisoryILNOwen5 hr
May 15, 7:15 AM EDTAreal Flood AdvisoryILNBoone, Gallatin, Grant5 hr
May 15, 8:02 AM EDTFlash Flood WarningILNBoone, Gallatin, Grant3 hr

Nearby

Flash Flood Warnings in Kentucky, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.